Thunderstorm Wind, Mercer
- When
- July 20, 9:25 PM CST
- Where
- Mercer County, Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.400, -93.583
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 20, 6:15 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 715 PM CDT SUN JUL 20 2003 EXPLOSIVE CONVECTIVE DEVELOPMENT OVER EASTERN NEBRASKA AND WESTERN IOWA IS MOVING SOUTH AROUND 30 MPH. EXTREME INSTABILITY OVER EASTERN NEBRASKA AND WESTERN IOWA, ON THE ORDER OF 5000 TO 6000 J/KG, HAVE CONTRIBUTED TO HUGE UPDRAFTS. CONVECTION EARLIER TODAY GENERATED AN OUTFLOW BOUNDARY FROM NEAR SIOUX CITY TO DENISON TO SOUTH OF DES MOINES. INTENSE CONVECTION WILL LIKELY TRACK ALONG THIS BOUNDARY AND ENTER NORTHWEST MISSOURI LATE THIS EVENING. CURRENT RADAR OUT OF OMAHA SUGGEST THAT STORMS ARE GOING THROUGH A TRANSITION FROM SUPERCELLS TO BOWING SEGMENTS. STORMS WILL LIKELY ACCELERATE AS THEY PROPAGATE SOUTHWARD. RELATIVELY WEAK LOW LEVEL WIND SHEAR SHOULD PREVENT A LONG TRACK DAMAGING BOW ECHO, BUT DAMAGING WINDS ARE POSSIBLE ESPECIALLY IN NORTHERN MISSOURI BY LATE THIS EVENING. I HAVE INCREASED PRECIPITATION CHANCES IN THE WESTERN ZONES LATE TONIGHT IN ANTICIPATION OF BOW ECHO DEVELOPMENT IN THE OMAHA VICINITY DURING THE NEXT HOUR OR TWO. KOCH 400 PM... CURRENTLY THE SURFACE FRONT THAT WILL PROVIDE RELIEF FROM THE HEAT IS DRAPED ACROSS CENTRAL IOWA. STORMS WHICH HAVE DEVELOPED OVER THE PAST COUPLE OF HOURS OVER SOUTHERN SOUTH DAKOTA ARE EXPECTED TO PROGRESS SOUTHEASTWARD AND INTERACT UPON ENCOUNTERING THIS SURFACE BOUNDARY. THE REMNANTS OF A COMPLEX OF STORMS THAT DEVELOPED OVERNIGHT LAST NIGHT WILL BE CLOSE TO CLIP THE NORTHEASTERN SECTIONS OF THE FORECAST AREA THROUGH THE EVENING HOURS. HAVE ACCOUNTED FOR BOTH AREAS OF PRECIPITATION FOR TONIGHT AND HAVE PRECIPITATION CHANCES ENDING BY 12Z TOMORROW MORNING. THE NEXT CHANCE FOR PRECIPITATION COMES WITH THE DIVING OF THE 250MB JET TOWARD NORTHEAST NEBRASKA BY 00Z TUESDAY. THE STRONGEST UPPER LEVEL DIVERGENCE IN ASSOCIATION WITH THE CURVATURE OF THE JET ACROSS SOUTH CENTRAL NEBRASKA IS THE LOCATION OF EXPECTED THUNDERSTORM INITIATION. A STORM COMPLEX IS THEN FORECAST TO MOVE QUICKLY EAST-SOUTHEAST WITH CORFIDI VECTORS NEAR 50 KNOTS. PRECIPITATION CHANCES WERE INTRODUCED FOR DURING THE OVERNIGHT HOURS MONDAY INTO TUESDAY FOR THE SOUTHERN SECTIONS. A SIGNIFICANT DROP IN TEMPERATURES WILL BEGIN TOMORROW WITH HIGHS TOPPING OUT NEAR THE 90 DEGREE MARK IN THE KANSAS CITY METRO AREA. NORTH WINDS WILL PICK UP ON TUESDAY INTO WEDNESDAY AND PUSH COOLER AIR EVEN FURTHER SOUTH. HIGHS TUESDAY AND WEDNESDAY ARE EXPECTED TO BE IN THE LOW TO MID 80S WITH LOWS IN THE LOWER 60S. MODEL OUTPUT GIVES EVEN COOLER TEMPERATURES BUT SINCE THE FORECAST TEMPERATURES ARE ALREADY BELOW CLIMATOLOGICAL NORMALS...AM HESITANT TO DROP THEM MUCH FURTHER GIVEN THE TIME OF YEAR. TEMPERATURES WILL BEGIN A WARMING TREND THURSDAY INTO THE WEEKEND WITH READINGS AROUND SEASONAL NORMALS. ANOTHER FRONT IS FORECAST TO DROP INTO THE AREA LATE IN THE WEEKEND BUT THE TIMING IS IN QUESTION. THE MODELS ARE IN MUCH DISAGREEMENT AS TO THE HANDLING OF THE UPPER TROUGH PARKED OVER THE EASTERN HALF OF THE U.S. THE LATEST MODEL TRENDS TRY TO PUSH THE TROUGH EASTWARD BY FRIDAY WHICH IS QUICKER THAT THE PREVIOUS MODEL RUNS. THE RUN TO RUN DISCONTINUITY IS REASON TO HOLD OFF ANY PRECIPITATION CHANCES FOR THE WEEKEND UNTIL FRONTAL TIMING CAN BE BETTER DIAGNOSED. STOFLET 235 AM... FIRST CONCERN IS WITH TEMPS TODAY. H8 TEMPS IN WESTERN CWA ARE BACK UP TO 24C BY LATE AFTERNOON. EXPECTING TO SEE FULL SUN MOST OF THE DAY...AND HIGHS ABOUT 5 DREG MORE THAN YESTERDAY. THROWING IN DEWPOINTS IN THE LOWER 70S GIVES ME HEAT INDICES 105-109 FOR MUCH OF THE AFTERNOON. HAVE DECIDED TO HOIST A HEAT ADVISORY FOR THIS AFTERNOON FOR LOCATIONS WEST OF A LINE FROM ST JOSEPH TO CLINTON. SHOULD EXPIRE AT SUNSET. NEXT UP IS THE CHANCE FOR THUNDERSTORMS. BEST CHANCES LOOK TO BE IN THE NORTHEASTERN CWA. THIS IS CLOSEST TO THE STRONGEST DYNAMICS. SHOULD SEE A WARM FRONT SET UP JUST NORTH OF HERE BY LATE AFTERNOON. INSTABILITY IS HIGH AND 0-6 SHEAR IS STILL AROUND 45KTS. ONCE IT INITIATES...WILL CONTINUE THROUGH MUCH OF THE NIGHT. FFG NUMBERS ARE FROM 2-3 INCHES...SO NOT EXPECTING RUNOFF PROBLEMS TO BE WIDESPREAD. LESSER CONCERN TO THE WEST. FEEL THAT WESTERN ZONES WILL NEED TO WAIT UNTIL CLOSER TO FROPA...WHICH MEANS THAT PRECIP SHOULD HOLD OFF UNTIL PRETTY CLOSE TO 00Z MON. PARAMETERS STILL GOOD FOR STRONG STORMS. SHOULD BE MORE SCATTERED IN NATURE AND DIE OFF SHORTLY AFTER SUNSET. COOLER AIR SURGE IS NOT EXPECTED UNTIL TUESDAY...SO HIGHS MONDAY WILL STILL BE NEAR 90. NORTHWEST FLOW ADVERTISES SOME MCS ACTIVITY AS WELL AS A BOUNDARY TO THE SOUTHWEST MONDAY NIGHT. HAVE NOT JUMPED ON INTRODUCING CHANCE POPS YET...BUT HAVE THROWN IN A SLIGHT FOR GOOD MEASURE IN SOUTHWESTERN ZONES. OTHERWISE...A COOL DOWN FOR MON NIGHT AND TUESDAY WITH A FEW MORE DAYS IN THE 80S BEFORE A WARM UP INTO THE WEEKEND. LVQ .EAX... KS...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY THROUGH THIS EVENING FOR ZONES MOZ020...MOZ028>029...MOZ037...MOZ043>044...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE OUTLOOK AREA HAS THE POSSIBILITY OF RECEIVING AN ISOLATED SEVERE THUNDERSTORM LATE THIS AFTERNOON AND EVENING. HOWEVER LOCATIONS EAST OF A LINE FROM BETHANY TO BOONVILLE HAVE THE BEST CHANCE OF SEEING SEVERE WEATHER...AS THE BRUNT OF THE FORCING MOVES ACROSS SOUTHEAST IOWA...NORTHEAST MISSOURI INTO ILLINOIS. THE PRIMARY THREATS FROM ANY STORMS WHICH DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY...A HEAT ADVISORY REMAINS IN EFFECT FOR LOCATIONS WEST OF A LINE FROM ST JOSEPH TO CLINTON. AFTERNOON HIGH TEMPERATURES WILL BE FROM THE MID TO UPPER 90S...WITH HEAT INDICES FROM 105 TO 108. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. THE LOCATIONS MOST APT TO SEE PRECIPITATION ARE WEST OF A LINE FROM MOUND CITY MISSOURI...TO SEDALIA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM BETHANY TO BOONVILLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
KSZ102-MOZ001>005-011-012-210700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 852 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 779...IN EFFECT UNTIL 200 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...GENTRY...HARRISON...HOLT...NODAWAY AND WORTH. IN KANSAS: DONIPHAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE AND ROCKPORT.
The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376136, 5376137, 5376138.